Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 44, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 6:22 PM EDT for Forsyth County, North Carolina. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 6:22 PM EDT (22:22 UTC)
- Expired
- May 20, 2000, 6:50 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Forsyth County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:25 PM EDT | Thunderstorm Wind 60 E | Countywide, NC | |
| May 20, 6:30 PM EDT | Thunderstorm Wind 60 E | Clemmons, NC | Trees reported down. |
| May 20, 6:50 PM EDT | Thunderstorm Wind 60 E | Winston Salem, NC | Trees blown down along Thomasville Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
002 WUUS52 KRAH 202224 SVRRDU NCC067-202250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 622 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORSYTH COUNTY IN NORTH CAROLINA * UNTIL 650 PM EDT * AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF CLEMMONS...OR ABOUT 22 MILES WEST OF WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLEMMONS AT 640 PM EDT LEWISVILLE AT 645 PM EDT RURAL HALL...PFAFFTOWN...DONNAHA AT 650 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH. THIS STORM HAS A HISTORY OF DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3624 8065 3589 8060 3608 8006 3625 8018
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 20, 2:00 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH, NC 200 PM EDT SAT MAY 20 2000 ...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE TONIGHT. KEEP YOU FINDERS CROSSED... A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS THE SURFACE FRONT MOVES IN ABOUT HALF WAY. YET ANOTHER WAVE WILL PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT LEAST SOME RAIN. THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST FEW DAYS. .RAH...NONE. GL
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 29 min |
| May 20, 6:50 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 35 min |
| May 20, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 28 min |
| May 20, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 33 min |
| May 20, 7:35 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 35 min |
| May 20, 7:35 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.